Kansas, 2004

Hail in Kansas, June 24, 2004

June 24, 2004 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 1:55 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 1:55 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
255 PM CDT THU JUN 24 2004

.DISCUSSION...FORECAST CONCERN IN THE SHORT TERM LOOKS TO BE
THUNDERSTORM CHANCES FOR THE EVENING...THEN AGAIN FRIDAY NIGHT INTO
SATURDAY NIGHT.

AT PRESENT STILL HAVE POST FRONTAL SHOWERS/THUNDERSTORMS GOING ON
IN THE CENTRAL PART OF THE CWA. MOST AREAS NOT REPORTING MORE THAN A
FEW HUNDREDTHS WITH THIS ACTIVITY. LOOKS LIKE MOST OF RAIN IS NOW TO
THE SOUTH OF HIGHWAY 30 AND WILL MAKE LAST MINUTE ADJUSTMENTS TO
THE FORECAST TO REFLECT THIS.  OTHERWISE...IMPRESSIVE COLD FRONT
FOR THIS TIME OF THE YEAR RACED THROUGH THE CWA ALREADY...WELL AHEAD
OF MODEL PREDICTIONS.  AREA PROFILER NETWORK ACROSS NEBRASKA SHOWS
FRONT THROUGH MRR AND RWD UP TO 2500 METERS. WITH THE HELP OF CLOUD
COVER...THERE IS A 30 DEGREE TEMPERATURE SPREAD BETWEEN GRI AND RSL.
FRONT HAS PASSED THROUGH RSL AND HYS AND VISIBLE SATELLITE SHOWED CU
LINE FORMING ACROSS OUR SOUTHERN TIER OF KANSAS COUNTIES ABOUT 90
MINUTES AGO. FORTUNATELY IT IS PUSHING SOUTH AND THUNDERSTORM
DEVELOPMENT VIA THE COLD FRONT SHOULD...AND IN FACT IS ACCORDING TO
LATEST RADAR PICTURES...DEVELOP TO OUR SOUTH.

WILL CONTINUE CURRENT THINKING THAT NEXT CHANCE FOR RAIN TO BE
FRIDAY NIGHT INTO SATURDAY NIGHT WITH NEXT SYSTEM SLIDING ACROSS ON
NW FLOW. UPPED THE POPS TO CHANCE CATEGORY. OTHERWISE LITTLE
CHANGES MADE.

.LONG TERM...12Z SUNDAY THROUGH THURSDAY...EXPECT THAT THERE COULD
BE A FEW LINGERING THUNDERSTORMS IN THE SOUTHEAST PART OF FORECAST
AREA EARLY SUNDAY MORNING AS THE SHORT WAVE IS SLOW TO PULL OUT.

OTHERWISE...A FEW VERY WEAK SHORT WAVES MOVE ACROSS THE AREA SUNDAY
THROUGH WEDNESDAY. WITH HIGH PRESSURE AT THE SURFACE AND NO
SIGNIFICANT BOUNDARIES AROUND...IT SHOULD BE DRY. THAT DOES NOT
PRECLUDE SOME CLOUDS AS THERE IS MOISTURE IN THE LOWER LEVELS.

THE MAIN INTEREST AT THIS POINT IS A SHORT WAVE THAT MOVES INTO THE
PLAINS WEDNESDAY NIGHT INTO THURSDAY. MODELS ALL INDICATE THAT THERE
WOULD BE THE SHORT WAVE...BUT THE STRENGTH IS SOMEWHAT IN QUESTION.
GFSLR IS BY FAR THE STRONGEST AND THE ECMWF HAS A WEAKER VERSION OF
IT. THE CANADIAN HAS AN INDICATION THAT IT WILL BE COMING THROUGH.
THERE IS ALSO A SURFACE FRONT THAT MOVES INTO THE FORECAST AREA
THURSDAY AND ENOUGH MOISTURE THAT HAVE PUT IN SMALL POPS FOR
THURSDAY.

TEMPERATURES SHOULD WARM UP SOME MONDAY THROUGH WEDNESDAY AS AN
UPPER LEVEL RIDGE SLIDES IN. THE ONLY CONCERN ABOUT THE WARM UP
WOULD BE CLOUD COVER TO KEEP THE AREA FROM THE POTENTIAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EWALD/JCB
Hazardous weather outlook, Jun 24, 6:15 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT THU JUN 24 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-251200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
715 PM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT NORTH CENTRAL KANSAS THIS
EVENING.  ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN HAZARD
BEING HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST FRIDAY NIGHT THROUGH
SATURDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

FAY

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
June 24, 6:25 PM CST
Where
Mitchell County, 3 mi N of Glen Elder
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.550, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410518.